Kansas, 2005

Winter Storm in Kansas, January 4 to 5, 2005

January 4 to 5, 2005 · NWS ICT · 16 events in 16 counties and zones

16 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
$30 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 4, 9:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 4, 9:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
955 AM CST TUE JAN 4 2005

.UPDATE...

NEXT AREA OF RAIN IS NOW MOVING INTO CENTRAL KS AND ICE
ACCUMULATIONS SHOULD OCCUR ACROSS THE REGION. PHONE CALLS INTO THE
HUTCH AREA REPORTED ICING OF SOME ROADWAYS BEGINNING TO OCCUR WITH
THIS AREA OF PRECIP MOVING INTO THE REGION. THE MOST SIGNIFICANT ICE
ACCUMULATION LOOKS TO AFFECT AREAS ALONG AND NORTH OF A ANTHONY TO
WICHITA...TO ELDORA DORADO LINE AS DEPTH OF COLD AIR IS SUFFICIENT
TO OVERCOME LATENT HEAT RELEASE FROM WARM RAIN DROPLETS ALOFT.
HOWEVER LOCATIONS NEAR OR JUST NORTH OF THE FREEZING LINE (WHICH
EXTENDS FROM N CENTRAL OKLAHOMA TO AROUND WINFIELD NORTHEAST TO
CHANUTE) WILL SEE ICE ACCUMULATIONS ON MAINLY ELEVATED SURFACES AND
OBJECTS. ICE ACCUMULATIONS ON THE GROUND SHOULD BE LIMITED IN THESE
AREAS TDY DUE TO VERY WARM TEMPS ALOFT CREATING WARM RAIN DROPLETS
AND SURFACE TEMPS SHOULD ACTUALLY WARM A FEW DEGREES ONCE THE RAIN
STARTS. THE DEPTH OF THE COLD AIR WILL INCREASE ACROSS SOUTHERN KS
LATER TONIGHT WHICH SHOULD RESULT IN ICE ACCUMULATIONS ON THE
ROADWAYS. NO CHANGES TO GRIDS AS EVERYTHING SEEMS TO BE ON TRACK.

15/JAKUB

--------------------------------------------------------------------
340 AM CST TUE JAN 4 2005

.PREVIOUS DISCUSSION...

WILL EXPAND WARNING A ROW OF COUNTIES SOUTH AND KEEP WATCH FOR THE
COWLEY AND THE THREE COUNTIES EAST.

TODAY-TONIGHT:
BELIEVE IT OR NOT, DID NOT MAKE MANY CHANGES AT ALL
TO THE PREVIOUS FORECAST AS TIMING AND MAGNITUDE OF THIS STORM HAS
NOT CHANGED MUCH. IT ALMOST LOOKS LIKE THERE WILL BE TWO MAIN TIMES
WHEN LIFT WILL BE MAXIMIZED. THE FIRST IS EXPECTED TO COME AROUND
15-18Z AS STRONG UPGLIDE COMMENCES IN THE 300-305K LAYERS. AS THIS
OCCURS IT LOOKS LIKE LOCATIONS NORTH OF A HUT TO EMP LINE WILL BE
SUB-FREEZING. FEEL THAT ICT WILL BE RIGHT AT OR ONE DEGREE ABOVE
FREEZING. LAST NIGHT THE SURFACE TEMP ACTUALLY COME UP A FEW DEGREES
WHEN THE HEAVIER RAIN MOVED IN, AND EXPECT THIS TO BE THE CASE
AGAIN. THIS MAY LIMIT THE EXTENT OF THE ICING OVER SOUTH CENTRAL KS.
HOWEVER, FEEL THAT ELEVATED SURFACES WILL BE SLICK JUST LIKE LAST
NIGHT. FURTHER NORTH OVER CENTRAL KS, ICING WILL DEFINITELY BE AN
ISSUE WITH A QUARTER INCH OF ICE POSSIBLE BY 00Z WED.

ANOTHER AREA OF LIFT WILL KICK OUT TONIGHT ASSOCIATED WITH A STRONG
UPPER JET NOISING INTO SOUTHERN KS. THIS SHOULD BRING ANOTHER
ENHANCEMENT IN THE PRECIPITATION. THIS IS THE TIME PERIOD WHEN SOUTH
CENTRAL KS SHOULD GET IN ON THE ICE EVENT AS SFC TEMPS SHOULD BE A
BIT COLDER. FEEL THAT BY 12Z WED CENTRAL KS WILL HAVE THE POTENTIAL
TO HAVE A HALF INCH OF ICE ON THE GROUND AND A QUARTER INCH POSSIBLE
OVER SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KS. TONIGHT IS ALSO
WHEN SOME SNOW WILL START TO MIX IN OVER CENTRAL KS WITH ANYWHERE
FROM A TRACE TO THREE INCHES POSSIBLE. WITH WINDS AT OR ABOVE 15
MPH, IT WILL ONLY TAKE A QUARTER INCH OF ICE TO REACH WARNING
CRITERIA.

WED-THU: VERY COLD AIR WILL CONTINUE TO OVERSPREAD THE REMAINDER OF
THE FORECAST AREA ON WED. AS THIS OCCURS THE BETTER LIFT WILL SHIFT
NORTHEAST. SOME MIX PRECIPITATION WILL STILL BE POSSIBLE OVER
SOUTHEAST KS WITH THE REMAINDER OF THE AREA SEEING LIGHT SNOW. THE
GOOD NEWS IS THAT WITH THE LIFT NOT COINCIDING WITH THE PREFERRED
TEMPS FOR SNOW, A MAJOR SNOW EVENT IS NOT EXPECTED. LOWS WED NIGHT
SHOULD BE VERY VERY COLD WITH AROUND 0 POSSIBLE OVER CENTRAL KS. BY
THU TEMPS WILL START TO MODERATE WITH 20S EXPECTED AREA WIDE.

FRI-MON:
DID NOT MAKE TOO MANY CHANGES TO THE EXTENDED FORECAST. STILL LOOKS
LIKE A FAIRLY DRY PERIOD WITH TEMPS CLIMBING TO WELL ABOVE NORMAL
VALUES BY THE WEEKEND. THIS WARMING TREND WILL BE A RESULT OF UPPER
LEVEL FLOW BEING PRETTY ZONAL WITH A SLIGHT SW COMPONENT. THIS WILL
CAUSE SOME LEE SIDE TROUGHING AND SW SFC FLOW AND THE ASSOCIATED
WARM ADVECTION. JUST AS THE LAST FEW NIGHTS, THE MED RANGE MODELS
ALL AGREE ON THIS SOLUTION.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    32  22  22   9 / 100 100  80  10
HUTCHINSON      30  19  19   7 / 100 100  70  10
NEWTON          31  20  20   8 / 100 100  80  10
ELDORADO        32  23  23  11 / 100 100  80  10
WINFIELD-KWLD   34  25  25  12 / 100 100  80  10
RUSSELL         26  12  12   0 / 100 100  50  10
GREAT BEND      28  14  14   3 / 100 100  40  10
SALINA          30  17  17   4 / 100 100  70  10
MCPHERSON       30  18  18   5 / 100 100  70  10
COFFEYVILLE     38  32  32  15 / 100 100 100  10
CHANUTE         36  28  28  16 / 100 100 100  10
IOLA            36  28  28  16 / 100 100  90  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR CENTRAL,
SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS. WINTER STORM WATCH
FOR FOUR COUNTIES ALONG THE OKLAHOMA BORDER IN SOUTHEAST KANSAS.
&&

7/LAWSON
Hazardous weather outlook, Jan 4, 5:30 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CST TUE JAN 4 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINTER STORM WILL BRING A WIDE VARIETY OF HAZARDS TO ALL OF
THE FORECAST AREA. PLEASE SEE LATEST WINTER STORM WARNINGS AND
WATCHES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WILL STILL BE AFFECTING MUCH OF THE AREA WEDNESDAY.
AGAIN, PLEASE SEE LATEST WINTER STORM WARNINGS AND WATCHES FOR
ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ICE AND SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED
TODAY THROUGH WEDNESDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Local storm report, Jan 4, 9:32 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 AM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     ICE STORM        SOUTH HUTCHINSON        38.03N 97.94W
01/04/2005                   RENO               KS   LAW ENFORCEMENT

            STREETS ARE BECOMING WHITE DUE TO FREEZING RAIN

&&

COX
Local storm report, Jan 4, 12:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     ICE STORM        2 NE ANDOVER            37.71N 97.11W
01/04/2005                   BUTLER             KS   EMERGENCY MNGR

            NON INJURY ACCIDENT REPORTED DUE TO SLICK ROADS ON THE
            TURNPIKE NEAR MILE MARKER 63.

1216 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   NWS EMPLOYEE

            TREE BRANCHES WERE FALLING DUE TO ICE ACCUMULATIONS AT
            TEX CONSOLVER GOLF COURSE.

&&

LFW
Local storm report, Jan 4, 12:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1229 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     ICE STORM        5 SSW ZENDA             37.37N 98.31W
01/04/2005                   HARPER             KS   TRAINED SPOTTER

            9 INCH TREE LIMBS DOWN.

&&

LFW
Local storm report, Jan 4, 12:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1238 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     ICE STORM        WEST WICHITA            37.65N 97.50W
01/04/2005                   SEDGWICK           KS   TRAINED SPOTTER

            POWER LINE DOWNED NEAR TYLER AND CENTRAL.

&&

LFW
Local storm report, Jan 4, 1:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
150 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   NWS EMPLOYEE

            MANY TREE LIMBS AND POWER LINES HAVE BEEN REPORTED DOWN
            ACROSS THE CITY.

&&

LFW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Russell

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Russell forecast zone
Injuries
2 direct, 0 indirect
Property damage
$30 million
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

On January 3rd, a strong cold front surged south across Kansas & Oklahoma before stalling along/near the Red River during the afternoon of the 4th. A shallow layer of moist, sub-freezing air spread south over all but Southeast Kansas, as an 850-mb cold front, oriented in a southwest to northeast manner from the Oklahoma Panhandle to near Kansas City, teamed with an inverted 850-mb trof positioned over Western Kansas to enable much warmer, moisture-laden air to overrun the layer of sub-freezing air beneath.The result was what many consider to be the worst ice storm since 1982 to ravage all of Central & most of South-Central Kansas from the afternoon of the 4th thru the morning of the 5th, coating almost the entire warning area with 1/2 to 1 inch of ice. Although freezing rain was the primary culprit, the winter storm was magnified considerably by periods of sleet that accumulated to depths of 1 to 2 inches. In Central Kansas, the situation was further worsened by periods of light snow that accumulated to 3 to 5 inch depths in Russell, Lincoln, and Saline counties.Damage to trees and power lines was major! In the latter case, the damage resulted both from heavy ice accumulations as well as from trees and limbs that fell onto the power lines in question. Trees as tall as 22 feet were split and either fell or were eventually felled, and limbs of 6-12 inches were downed at many locations. In some cases, the downed trees and limbs blocked roads and highways. No doubt, power outages were widespread, with many areas experiencing multiple outages. A few areas were without power for 1 1/2 weeks. Countless residents were forced to evacuate their homes, seeking refuge in designated shelters. Fires posed major problems, and were ignited primarily by power lines falling onto trees and houses.Particularly hard hit were Butler & Sedgwick counties. In Butler County, the ice storm caused $8,552,945 in damage. Monetary breakdown for Butler County: The Rural Electric Cooperative: $5.5 million; Incorporated towns: $2,424,545; Townships: $567,900; Public Works: $40,500; and communications: $20,000. At El Dorado Lake, a large tree fell onto a 5th wheel camper. As of Saturday evening, January 8th, approximately 3,000 WESTAR clientele in El Dorado were still without power.In Sedgwick County, an estimated $15 million damage was inflicted; $7.5 million upon Wichita alone. WESTAR Energy, assisted by power companies from 15 states, provided an estimated 360,000 electrical service restorations to 211,000 customers; 121,000 in Wichita. On January 4th, Sedgwick County Communications was deluged by 561 calls between 12 noon and 12 midnight, an average of 1 call every 77 seconds for 12 consecutive hours. On January 4th, WESTAR Energy received around 104,000 calls. Typical call volume is around 8,000. On January 6th, more power outages resulted as melting ice fell from power lines, causing them sag further then whip or snap, as well as from damaged limbs that thawed and fell onto power lines. As of Saturday evening, January 8th, approximately 30,300 WESTAR clientele in Wichita were still without power.Other counties experiencing $1 million or more in damage: Harvey: $3,300,000; Harper: $1,730,420; Kingman: $1,199,000.Obviously, countless accidents occurred, and were not only traffic-related, but also occurred during the extensive cleanup of tree damage. It was in Wichita that all three fatalities occurred. In South Wichita, a 63-year old woman succumbed to carbon monoxide after using a portable generator inside her home. Also in South Wichita, an unidentifed elderly man using a portable generator was found dead in his home. (Pending further details, his age listed at the end of this report is an approximation.) In West Wichita, an 80-year old man died outside his home while trying to remove downed tree limbs. As of this writing, it is not clear if his death was cold or health related. (Likely both.) Two people were seriously injured. A 39-year old man was listed in serious condition at Via Christi Regional Medical Center with head and neck injuries after a 15-foot tree limb fell as he was sawing it, and a power line crewman was listed in serious condition at Via Christi Regional Medical Center's burn unit when he came into contact with a 12,700 volt power line.Approximately 370 utility crews from 15 states assisted WESTAR Energy with power restoration. Working 12-16 hour days, the crews responded from as far as Illinois, Indiana, Kentucky, Minnesota, New Mexico, South Texas, Tennesee, and West Virginia.Kansas Governor Kathleen Sebulius issued a declaration of state disaster emergency to 56 counties, of which 20 are in the Wichita County Warning Area, and a federal disaster declaration was expected to be issued.In addition to law enforcement, emergency managers and trained spotters provided numerous and timely reports during this event. The monetary narrative for Butler County was furnished by Butler County Emergency Management. Sedgwick County statistics were furnished by Kansas.com. Numerous area newspapers, most notably the Wichita Eagle, Hutchinson News, and El Dorado Times, contributed greatly to this narrative. The reports of one and all, be they law enforcement, emergency management, trained spotters or the print media, are truly appreciated, especially during very difficult circumstances. It is their dedication that made such a detailed narrative possible.

Winter Storm, Lincoln

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Winter Storm, Barton

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Barton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Winter Storm, Ellsworth

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Ellsworth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Rice forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Winter Storm, McPherson

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
McPherson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Winter Storm, Chase

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Chase forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Winter Storm, Reno

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Reno forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Winter Storm, Harvey

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Harvey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Winter Storm, Kingman

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Kingman forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Winter Storm, Sedgwick

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Sedgwick forecast zone
Deaths
3 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Winter Storm, Harper

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Harper forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Winter Storm, Sumner

When
January 4, 2:00 PM CST to January 5, 12:00 PM CST
Where
Sumner forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Sedgwick2005-01-0663FemalePermanent HomeDirect
Winter Storm, Sedgwick2005-01-0675MalePermanent HomeDirect
Winter Storm, Sedgwick2005-01-0680MaleUnder TreeDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432768, 5432769, 5432770, 5432771, 5432772, 5432773, 5432774, 5432775, 5432776, 5432777, 5432778, 5432779, 5432780, 5432781, 5432855, 5432890.